Mississippi, 2002

Flood in Mississippi, August 25, 2002

August 25, 2002 · NWS LIX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 25, 2:05 PM CST, 22 minutes earlier.

Area forecast discussion, Aug 25, 2:05 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
305 PM CDT SUN AUG 25 2002

STRONG TO SEVERE THUNDERSTORMS HAVE CONSOLIDATED OVER SOUTHEAST MS
AND SOUTHWEST AL WHERE MSAS DATA SHOWS THE GREATEST INSTABILITY AND
LOW LEVEL MOISTURE FLUX CONVERGENCE. THE WESTERN PORTION OF THE MCS
HAS BEEN DISSIPATING OVER EAST CENTRAL AND SOUTHEAST LOUISIANA WHERE
A LARGE AREA OF SURFACE MOISTURE FLUX DIVERGENCE HAS DEVELOPED. IN
THE SHORT TERM...WILL CONTINUE CHANCE POPS FOR SCATTERED
THUNDERSTORMS EARLY THIS EVENING ON THE MS COAST. FOR THE REMAINDER
OF THE FORECAST AREA...MINOR DISTURBANCES IN THE NORTHWEST FLOW
ALOFT COMBINED WITH UPPER DIFFLUENCE WILL PROVIDE A SLIGHT CHANCE OF
BOTH EVENING AND OVERNIGHT CONVECTION.

THE MAIN WEATHER PLAYERS FOR MONDAY AND BEYOND ARE A DEVELOPING/
EXPANDING UPPER LOW OVER THE TN VALLEY WITH A DIGGING TROUGH INTO
THE SOUTHEAST U.S. AND DEEP SOUTH. THE STRONGEST SHORTWAVE TROUGH
WILL MOVE SOUTHEAST THROUGH THE FORECAST AREA ON MONDAY ACCOMPANIED
BY DRY AIR IN THE MID/UPPER LEVELS. AT THE SURFACE...THE LONG
ADVERTISED WEAK COLD FRONT...MAINLY A DRY FRONT...SHOULD MOVE INTO
EXTREME SOUTH MS AND ADJACENT PORTIONS OF SOUTHEAST LA MONDAY
AFTERNOON...DRIFT SOUTH OF LAKE PONTCHARTRAIN AND THE MS COAST BY
LATE MONDAY NIGHT OR EARLY TUESDAY...THEN STALL OUT NEAR THE COAST
OR IN THE COASTAL WATERS LATER TUESDAY INTO THURSDAY. INTENSE
SURFACE HEATING COMBINED WITH THE SHORTWAVE TROUGH AND LOW LEVEL
MOISTURE MAY PRODUCE ANOTHER WET MICROBURST SITUATION ON MONDAY
AFTERNOON...MAINLY WELL SOUTH OF THE SURFACE FRONT. WITH THE
EXCEPTION OF ISOLATED AFTERNOON SHOWERS...MONDAY NIGHT AND TUESDAY
SHOULD BE MOSTLY DRY.

FOR WEDNESDAY INTO FRIDAY...THE UPPER LOW/TROUGH IS EXPECTED TO
DRIFT SOUTHWEST TOWARDS THE CENTRAL GULF COAST REGION. THIS SHOULD
BRING INCREASED MOISTURE AND A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS BY LATE IN THE WEEK.

PRELIM TEMPS AND POPS...

MCB 72/93/69/91 2100  BTR 74/93/72/92 2200
MSY 76/93/76/92 3311  GPT 74/92/71/91 4310

.NEW...NONE
LA...NONE.
MS...NONE.

22

In the hours before

Special weather statement, Aug 25, 10:20 AM CST, 4 hours 7 minutes before
GMZ530-LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-260000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1120 AM CDT SUN AUG 25 2002

.SYNOPSIS...
A WARM..MOIST UNSTABLE AIRMASS REMAINS OVER EXTREME SOUTH MISSISSIPPI
AND SOUTHEAST LOUISIANA. A LARGE AREA OF SHOWERS AND THUNDERSTORMS
MOVING SOUTHEAST ACROSS NORTHERN AND WESTERN MISSISSIPPI AND NORTHERN
LOUISIANA WILL PUSH A RAIN-COOLED SURFACE BOUNDARY INTO SOUTH
MISSISSIPPI AND NORTHERN PORTIONS OF SOUTHEAST LOUISIANA EARLY
THIS AFTERNOON. IN ADDITION...SEVERAL DISTURBANCES IN THE MIDDLE AND
UPPER PORTION OF THE ATMOSPHERE WILL MOVE ACROSS THE CENTRAL GULF
COAST REGION TODAY AND TONIGHT.

.THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE INTO SOUTH MISSISSIPPI
AND SOUTHEAST LOUISIANA...NORTH OF A LINE FROM THE BATON ROUGE
METROPOLITAN AREA TO THE NORTH SHORE OF LAKE PONTCHARTRAIN TO THE
MISSISSIPPI COAST THROUGH THE EARLY TO MID AFTERNOON HOURS. A FEW OF
THE STORMS IN THIS AREA MAY BECOME SEVERE WITH THE MAIN THREAT BEING
WIND GUSTS TO 60 MPH. IN ADDITION...LOCALLY HEAVY RAINFALL AMOUNTS
AROUND ONE INCH AND FREQUENT LIGHTNING WILL ACCOMPANY THE STRONGER
STORMS.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE PORTION OF SOUTHEAST
LOUISIANA SOUTH OF INTERSTATE 10 AND SOUTH OF LAKE PONTCHARTRAIN...
MAINLY AFTER 3 PM. SEVERE THUNDERSTORMS ARE NOT EXPECTED IN THIS
AREA...BUT A FEW STORMS MAY PRODUCE WIND GUSTS TO 45 MPH...
FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL AMOUNTS OF ONE TO
TWO INCHES.

.MARINE HAZARDS...
THE STRONGER THUNDERSTORMS...PARTICULARLY THUNDERSTORMS THAT
DEVELOP OVER LAND THIS AFTERNOON AND MOVE INTO THE COASTAL WATERS
AND TIDAL LAKES...MAY PRODUCE WIND GUSTS TO GALE FORCE ALONG WITH
LOCALLY HIGH WAVES AND SEAS.

.ACTIONS...
ACTIVATION OF STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED TODAY THROUGH
TONIGHT.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Harrison

When
August 25, 2:27 PM CST
Where
Harrison County, Biloxi
Reported by
LAW ENFORCEMENT
Coordinates
30.416, -89.082 (the zone’s center; the record gives no point)

Street flooding was observed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316339.